Hail, Harrison
- When
- July 17, 4:27 AM CST
- Where
- Harrison County, 1.24 mi NE of Woodbine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.740, -95.700
Public reported 1-inch hail via mPING.
5 inches during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Elevated storms developed in a deep shear environment and produced severe hail ranging between 1 to 1.5 inches during the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 12:59 AM CST, 3 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 159 AM CDT Mon Jul 17 2023 .DISCUSSION... Issued at 159 AM CDT Mon Jul 17 2023 Key Messages: - Isolated severe storms possible through daybreak, and then again tonight into Tuesday morning. - Smoke will persist through today. - Generally dry the remainder of the forecast Wednesday through Sunday. Early this morning through this afternoon: Weak warm advection to the north of a cool front settling south through the area has contributed to the development of recently splitting storms near Harlan, IA early this morning. Those same processes may yield additional storm development over eastern NE through the pre-dawn hours, as suggested by the latest HRRR. The combination of moderate, elevated instability and seasonably long, straight hodographs will be supportive of supercell storm modes with the primary hazard being large hail. Showers and storms may persist into mid to late morning before gradually dissipating. We should see a decrease in clouds by afternoon, but lingering smoke will result in hazy skies. Highs will be in the upper 70s to mid 80s. Tonight and Tuesday: A shortwave trough cresting a midlevel ridge axis over the northern High Plains will contribute to the development of thunderstorms over the Black Hills this evening. That activity is forecast to increase in areal coverage tonight while spreading southeast into portions of north-central and northeast NE, along or just to the north of a weak warm front lifting through western and central parts of NE. More specifically, the CAM solutions depict a small MCS of varying magnitudes reaching northeast NE between 1 and 3 AM with additional, more elevated storms developing in the wake of the MCS over eastern NE through Tuesday morning. There is notable model variance in warm-sector instability, and that is a likely contributor to the differences in MCS intensity mentioned above. The severe-weather risk will inherently be tied to the degree of MCS organization, but at the least, isolated occurrences of damaging wind and large hail appear possible from late tonight into mid-morning Tuesday. Highs Tuesday will be a function of how quickly precipitation and associated cloud cover move out of the area. For now, we will indicate readings generally in the mid 70s to mid 80s. Wednesday and Wednesday night: A vigorous shortwave trough is forecast to track from the northern Plains into upper-MS Valley with an associated cold front moving into the area Wednesday afternoon or evening. We will indicate a dry forecast for now, but precipitation chances may need to be added to later forecasts. Highs Wednesday will be in the 80s. Thursday and Friday: The large-scale pattern will undergo amplification in the midlevels, owing to an intensifying ridge over the western U.S. and a deepening trough over eastern North America. Low-level ridging is forecast over the northern and central Plains during this time frame with highs in the 80s and no precipitation expected. This weekend: The above-mentioned, midlevel ridge is forecast to shift east into the Rockies, leading to a gradual warming trend with only small precipitation chances. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1126 PM CDT Sun Jul 16 2023 Smoke is mostly confined to northeast Nebraska at this time. Ground station across the area are reporting haze or smoke and visibility between 4 and 5 miles. There is a chance of patchy fog developing across the area, but short range guidance does not suggest widespread coverage. Recent short-range model runs suggest precipitation (rain showers or weak thunderstorms) developing between 09-14Z. Confidence is low in any particular solution so opted not to include any precipitation or mention of thunder at any terminal. KLNK and KOMA have about a 20% chance of rainfall. Any development overnight will likely have to be captured by amendments. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Mead AVIATION...Fajman
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 420 AM CDT Mon Jul 17 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-172330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 420 AM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Isolated strong to severe storms capable of hail up to 1" are possible through 10 AM. Another round of thunderstorms is expected to develop after midnight and continue through mid-morning Tuesday. Isolated occurrences of hail up to 1" and/or damaging wind gusts of 60 mph are possible with the strongest storms. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected today or tonight.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 500 AM CDT Mon Jul 17 2023 IAZ055-NEZ034-044-045-052-171030- Harrison IA-Burt NE-Washington NE-Douglas NE-Dodge NE- 500 AM CDT Mon Jul 17 2023 ...A strong thunderstorm will impact portions of southwestern Harrison, southern Burt, Washington, eastern Dodge and north central Douglas Counties through 530 AM CDT... At 459 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Craig, or 8 miles southwest of Tekamah, moving southeast at 55 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Herman around 510 AM CDT. Other locations in the path of this storm include Blair, Kennard and Modale. This includes Interstate 29 between mile markers 79 and 92. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4178 9656 4189 9647 4173 9577 4132 9630 TIME...MOT...LOC 0959Z 308DEG 49KT 4173 9638 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Mead
The Omaha radar (KOAX), 73 km away, was scanning. The volume nearest the first event began at 10:27 UTC.
4 hail. Local standard time, as filed.
Public reported 1-inch hail via mPING.
Public reported 1.5-inch hail.
Trained spotter reported 1-inch hail.
Trained spotter reported 1.25-inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115030, 1115031, 1115032, 1115033.